Alert archive / New York / Small Craft Advisories in 2017

Small Craft Advisory 7, NWS Buffalo, NY

January 17, 2017

NWS Buffalo, NY issued this small craft advisory at Jan 17, 2017, 8:57 PM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2017, 8:57 PM EST (01:57 UTC)
Expired
Jan 18, 2017, 12:32 PM EST
In force
16 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

590 
WHUS71 KBUF 180157
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
857 PM EST TUE JAN 17 2017

LEZ040-041-181000-
/O.NEW.KBUF.SC.Y.0007.170118T0157Z-170118T1200Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
857 PM EST TUE JAN 17 2017

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 7 AM EST WEDNESDAY.

* WINDS...SOUTHWEST 15 TO 25 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
3 follow-up statements
531 
WHUS71 KBUF 180814
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
314 AM EST WED JAN 18 2017

LOZ043-044-181615-
/O.NEW.KBUF.SC.Y.0008.170118T1800Z-170119T0600Z/
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
314 AM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO
1 AM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 1 AM
EST THURSDAY.

* WINDS...WEST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LEZ040-041-181615-
/O.EXT.KBUF.SC.Y.0007.000000T0000Z-170118T1800Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
314 AM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WINDS...WEST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

CHURCH
679 
WHUS71 KBUF 181438
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
938 AM EST WED JAN 18 2017

LEZ040-041-181800-
/O.CON.KBUF.SC.Y.0007.000000T0000Z-170118T1800Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
938 AM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS
AFTERNOON...

* WINDS...WEST 15 TO 20 KNOTS.

* WAVES...3 TO 5 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LOZ043-044-182245-
/O.CON.KBUF.SC.Y.0008.170118T1800Z-170119T0600Z/
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
938 AM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 1 AM EST THURSDAY...

* WINDS...WEST 15 TO 20 KNOTS.

* WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
855 
WHUS71 KBUF 181732
MWWBUF

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE BUFFALO NY
1232 PM EST WED JAN 18 2017

LEZ040-041-181845-
/O.CAN.KBUF.SC.Y.0007.000000T0000Z-170118T1800Z/
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
1232 PM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS CANCELLED THE SMALL
CRAFT ADVISORY.

WINDS AND WAVES HAVE DIMINISHED BELOW SMALL CRAFT ADVISORY
CRITERIA...THUS THE SMALL CRAFT ADVISORY HAS BEEN CANCELLED.

$$

LOZ043-044-190145-
/O.CON.KBUF.SC.Y.0008.170118T1800Z-170119T0600Z/
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
1232 PM EST WED JAN 18 2017

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 AM EST
THURSDAY...

* WINDS...WEST 5 TO 15 KNOTS.

* WAVES...2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 18 TO 33 KNOTS
AND/OR WAVES AVERAGING 4 FEET OR MORE ARE EXPECTED TO PRODUCE
HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED
MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS...SHOULD
AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jan 17, 7:12 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 17, 7:12 PM EST, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
712 PM EST Tue Jan 17 2017

.SYNOPSIS...
A period of rain, with light freezing rain east of Lake Ontario will
push across the region into tonight, with showers of rain and
snow tapering off through the day Wednesday. It will remain mild
through the remainder of the week, with warmer air reaching the
region this weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Low pressure will track across Lake Ontario this evening. An area
of precipitation extends along an axis of mid-level warm air
advection which is across the North Country early this evening.
Based on the low track, winds should remain northeast in areas
located north of Watertown which should keep surface temperatures
near freezing for much of Lewis and northern portions of Jefferson
county. This will result in a mixed bag of precipitation tonight,
with rain, freezing rain, and sleet all a possibility during the
evening hours. Elsewhere, temperatures are well above freezing
with just some lingering showers.

Winds will shift to the southwest behind the surface low. Winds
have already shifted across the Niagara Frontier, with this flow
advecting moist air (dew points in the mid 40s) into a cooler air
mass. This has resulted in areas of fog, which will spread into
much of Western New York this evening. This flow will also result
in some upsloping, with drizzle along with some lingering showers.
Temperatures will cool some behind the low, but should only fall
into the mid 30s in most areas overnight. The exception is the
North Country where temperatures should stay in the lower 30s
overnight with lingering concerns for freezing rain, or some snow
or sleet as thermal profiles cool.

A passing upper level wave will interact with the low level moisture
to create a chance of rain in the morning, but conditions will
improve by the afternoon, even though skies will remain cloudy. High
temperatures on Wednesday will be in the middle to upper 30s.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH SATURDAY NIGHT/...
Where has winter gone? The blame can be placed on the shoulders of a
closed low anchored over Alaska and an anomalously strong tropical
ridge over the Hawaiian Islands whose combined efforts will direct a
very strong east Asian jet into the west coast of the country. This
pattern will continue to flood the majority of the continent with
Pacific modified air during this period...with temperatures over the
Lower Great Lakes region averaging some 15 deg F above normal mid
January standards. It is basically an extended version of a January
thaw.

Several robust shortwaves within the powerful zonal flow over the
Pacific will slam into the west coast during this period...and this
will lead to broad troughiness over the western half of the country
while downstream ridging will amplify over the Great Lakes and
eastern Canada. The warmth from such a pattern will be welcomed by
many...but the inevitable downside to this is will be a significant
rain event in the long term period. In the meantime...

General ridging will be found over the Lower Great Lakes Wednesday
night. While this will provide fair dry weather for the bulk of the
forecast area...the passage of a shortwave across the North Country
will be enough to warrant the maintaining low chc pops for that
region. In terms of p-type...H85 temps in the vcnty of -2 to -4c
will offer the chance for either rain or wet snow showers.

Fair dry weather can be expected Thursday and Thursday night...as
ridging will amplify over the Lower Great Lakes. This will be
accompanied by some weak warm advection with temperatures Thursday
afternoon climbing to within a few degrees of 40 over the western
counties. A little more cloudiness over the eastern Lake Ontario
region will likely keep that area in the 30s.

On Friday...the axis of a sharp negatively tilted ridge will extend
directly across our forecast area while a companion negatively
tilted trough will approach from the Upper Ohio Valley. Clouds will
advance across the far southwestern counties ahead of the weakening
trough...otherwise partly sunny skies will prevail with afternoon
temperatures climbing well into the 40s.

The anemic trough will continue to weaken as it will push northeast
across our forecast area Friday night and Saturday. Weak convergence
along this mid level boundary will be accompanied by a relatively
narrow band of moisture...so while there will be the low chc for a
bit of light rain (or ZR for parts of Finger Lakes/North Country)...
the vast majority of the time should be pcpn free. Temperatures will
fall back into the low to mid 30s Friday night before climbing back
into the mid 40s on Saturday.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
A progressive...yet highly amplified upper level pattern will be
found across the country during this period...with the Great Lakes
region being dominated by mild Pacific modified air. While this will
mean that temperatures will remain well above normal...the period
will be highlighted by what could be a soaking to problematic rain
on Monday into early Tuesday. More on this in a moment.

A ridge axis over eastern New York will support one more fairly nice
day across our forecast area on Sunday...although clouds will likely
prevail across the western counties. Temperatures will be some 15
deg F above normal values...with highs ranging from the upper 40s
across the far western counties to the lower 40s on the Tug Hill
plateau.

The fair weather will deteriorate Sunday night as a deep stacked low
over the Deep South will start to work its way up the western slopes
of the Appalachians. Ahead of this very dynamic system...a plume of
sub tropical moisture will stream northward from the Caribbean and
Gulf stream of the western Atlantic to Virginia and Pennsylvania. As
the leading edge of this moisture will make its way across our
western counties late Sunday night...it will be lifted by a strongly
divergent upper level flow. This will start the process whereby our
region could pick up a soaking rain.

On Monday...the vertically stacked storm system will slowly drift
north across the Upper Ohio Valley while the plume of sub tropical
moisture off the Atlantic will edge over our region. This will lead
to some widespread rain for our forecast area Monday and Monday
night. The highest risk for significant rains will be east of the
Finger Lakes.

Guidance continues to suggest that this storm system will also
support strong...potentially damaging...downslope winds between Lake
Erie and the Chautauqua Ridge. A southeast low level jet of 50-55
knots just above a staunch inversion is very similar to events that
local research has shown to be problematic. Stay tuned.

The slow moving storm system is forecast to cross Pennsylvania on
Tuesday while its plume of moisture will push across far eastern New
York into New England. Meanwhile..drier air in the mid levels will
advect across the western counties on Tuesday with dynamics
weakening considerably in the process. This will lead to a tapering
off of the rain from east to east.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Low pressure will track near Lake Ontario this evening.
Southwesterly winds will advect moist air into the boundary layer
resulting in low cigs and fog. This will result in LIFR or lower
CIGs at BUF/IAG/JHW, with a potential for a period of dense fog.
This has the potential to lower vsby to 1/4SM at times in BUF/IAG,
with increasing winds possibly providing enough mixing to keep
vsby in the 1/2SM - 1SM range. Poor conditions should continue
through at least midnight, with gradually improving conditions
likely late tonight as slightly drier air moves in.

There still should be plenty of moisture remaining trapped
beneath an inversion to result in widespread IFR-MVFR cigs which
will last most of the day Wednesday. There will also be periods
of showers and drizzle as another weak disturbances crosses the
area late tonight. Showers will taper off from west to east
Wednesday.

Outlook...

Wednesday night through Friday...Mainly VFR.
Friday night and Saturday...chance of rain and some MVFR/IFR.
Sunday...VFR.

&&

.MARINE...
Winds have diminished with the surface low moving across the lakes
this evening. Winds will shift to the southwest behind the
departing system this evening. There will be minimal cold air
behind this cold front, and conditions on Lakes Erie should remain
just below SCA tonight and into Wednesday...though waves and winds
may reach the lower thresholds of SCA on Lake Ontario Wednesday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Winter Weather Advisory until 4 AM EST Wednesday for NYZ007-
     008.
MARINE...None.

&&

SYNOPSIS...WCH
NEAR TERM...APFFEL/WCH
SHORT TERM...RSH
LONG TERM...RSH
AVIATION...APFFEL
MARINE...APFFEL/THOMAS/WCH
Hazardous weather outlook, Jan 17, 6:54 PM EST, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
654 PM EST TUE JAN 17 2017

NYZ007-008-190000-
JEFFERSON-LEWIS-
654 PM EST TUE JAN 17 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ001>006-010>014-019>021-085-190000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-NORTHERN ERIE-
GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
SOUTHERN ERIE-
654 PM EST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-190000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
654 PM EST TUE JAN 17 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 18, 3:14 AM ESTSmall Craft AdvisoryBUF11 hr
Jan 18, 2:41 PM ESTSmall Craft AdvisoryBUF19 hr
Jan 18, 5:10 PM ESTWinter Weather AdvisoryBUFJefferson, Lewis, Oswego16 hr

Nearby

Small Craft Advisories in New York, 2017Every small craft advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.